Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 34, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 14, 1998, 7:31 PM MDT for Las Animas County, Colorado. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 14, 1998, 7:31 PM MDT (01:31 UTC)
- Expired
- Jun 14, 1998, 8:05 PM MDT
- In force
- 34 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 7:35 PM MDT | Hail 0.75 | Kim, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 200 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -172 m²/s²
- 0-3 km storm-relative helicity
- -104 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 150131 RRA SVRPUB COC071-150205- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 731 PM MDT SUN JUN 14 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 805 PM MDT * AT 725 PM MDT...RADAR SHOWED A SEVERE STORM 20 MILES NORTH NORTHEAST OF KIM OR 70 MILES NORTHEAST OF TRINIDAD MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF NORTHEAST LAS ANIMAS COUNTY EAST OF HIGHWAY 109 AND NORTH OF HIGHWAY 160 THROUGH 805 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU PARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. JK/KT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:45 PM MDT, 5 hours 46 minutes earlier.
Area forecast discussion, Jun 14, 1:45 PM MDT, 5 hours 46 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 145 PM MDT SUN JUN 14 1998 THE FORECAST CHALLENGE TONIGHT CENTERS ON CHANCES OF PRECIPITATION AND MINIMUM TEMPS ON THE PLAINS. A SHORT WAVE TROUGH IS MAKING ITS WAY THROUGH WESTERLY FLOW INTO THE CENTRAL ROCKIES THIS AFTERNOON. AT 1800 UTC THE WAVE APPEARED TO BE CENTERED NEAR SOUTHWEST WYOMING...WITH LARGE SCALE ASCENT COVERING A BROAD AREA FROM THE CENTRAL COLORADO ROCKIES TO THE PLAINS OF MONTANA. THE GREATEST INSTABILITY DUE TO COLD AIR ALOFT WAS OVER NORTHWEST COLORADO AND SOUTHWEST WYOMING...WHICH WAS ALSO WHERE LIGHTNING WAS BEING DETECTED. THE MOST UNSTABLE AIR (HIGHEST THETA-E) BELOW 700 MB WAS OVER THE EASTERN PLAINS OF COLORADO. THUS...AS THE UPPER WAVE MOVES FARTHER EAST THIS AFTERNOON...THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE OVER SOUTHEAST COLORADO AS THE AIRMASS CONTINUES TO DESTABILIZE DUE TO COLD ADVECTION ALOFT. A WEAK SURFACE HIGH BUILDING INTO NORTHEAST COLORADO AND WESTERN NEBRASKA WILL ALSO HELP PRODUCE SHALLOW UPSLOPE OVER THE PLAINS...OR AT LEAST DIMINISH DOWNSLOPE FLOW. LOW LEVEL MOISTURE IS NOT ABUNDANT...BUT THE LIFT ASSOCIATED WITH THE UPPER WAVE SHOULD BE ENOUGH TO INDUCE SCATTERED EVENING SHOWERS AND THUNDERSTORMS FOR MUCH OF THE AREA. THE SOUTHWEST PORTION OF THE FORECAST AREA WILL BE LEAST AFFECTED (EASTERN SAN JUANS AND SAN LUIS VALLEY). LATER IN THE EVENING...LARGE SCALE SUBSIDENCE SHOULD SET IN BEHIND THE UPPER WAVE...AND UPSLOPE SHOULD CONTINUE TO WEAKEN OVERNIGHT AS THE DIURNAL DRAINAGE CYCLE TRIES TO KICK IN. THUS...CLOUDS MAY KEEP TEMPS UP FOR A PERIOD ON THE PLAINS TONIGHT...BUT SHOULD CLEAR OUT OVERNIGHT WITH COLD ADVECTION OCCURRING THROUGHOUT THE NIGHT AS WELL. THUS...FWC MINIMUM TEMPS LOOK A LITTLE TOO WARM ON THE PLAINS. FWC POPS ARE A BIT HIGH AS WELL CONSIDERING THE LACK OF DEEP MOISTURE. HAYNES
In the hours before
Local storm report, Jun 14, 4:28 PM MDT, 3 hours 3 minutes before
STORM REPORT NATIONAL WEATHER SERVICE PUEBLO, CO 428 PM MDT SUN JUN 14 1998 TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0411 PM RUSH CO 1.00 INCH HAIL 06/14/98 EL PASO
Local storm report, Jun 14, 4:28 PM MDT, 3 hours 3 minutes before
STORM REPORT NATIONAL WEATHER SERVICE PUEBLO, CO 428 PM MDT SUN JUN 14 1998 TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0411 PM RUSH CO 1.00 INCH HAIL 06/14/98 EL PASO
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:25 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 45 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.